Antibiotics are powerful, they fight off infections and save lives. But the U.S. Food and Drug Administration now warns that a common class of antibiotics could cause an aortic aneurysm. And this could lead to fatal bleeding.
The class of antibiotics is called fluoroquinolone. There are used to treat a variety of illnesses like pneumonia, urinary tract infections, respiratory infections and the plague. Now fluoroquinolone antibiotics are sold under different drug names, so check your medicines for names like:
- ciprofloxacin (Cipro)
- gemifloxacin (Factive)
- levofloxacin (Levaquin)
- moxifloxacin (Avelox)
- norfloxacin (Noroxin)
- ofloxacin (Floxin)
The FDA looked at the latest research, focusing on studies between 2015 and 2018. They found that when patients were prescribed a fluoroquinolone drug, they were twice as likely to have an aortic aneurysm.
The aorta is a major blood vessel. Its job is to carry blood from your heart to your body. If you have an aortic aneurysm, this means an abnormal bulge or ballooning has happened in the wall of the aorta. If it grows large enough, it can burst and dangerous bleeding can happen, or even death.
People who have an increased risk include the elderly, folks with high blood pressure, anyone with a history of aneurysms or blockages of blood vessels, patients with peripheral atherosclerotic vascular diseases and those with genetic disorders like Marfan syndrome and Ehlers-Danlos syndrome.
If you are taking this medication, please don’t stop using it before discussing it first with your doctor because fluoroquinolones may be the only antibiotic treatment to fight what illness you have.
But if you get symptoms like sudden, severe and constant pain in the stomach, chest or back, you need to get emergency help immediately.
Fluoroquinolones have been used for 30 years and, overall, the risk of an aortic aneurysm is low. So if you’re not in the high-risk category, this antibiotic could still be a good option to fight bacterial infections.